Heavy Rain, Marshall
- When
- June 27, 3:45 PM CST to 4:45 PM CST
- Where
- Marshall County, State Center
- Reported by
- Public
- Coordinates
- 42.020, -93.170
Public report via social media of 1.9 inches of rain between 4:45pm and 5:45pm CDT.
Scattered convection developed in the vicinity of a surface boundary across central Iowa. Tall and skinny CAPE profiles were not supportive of severe weather but did allow for a couple of funnel cloud reports across central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Scattered convection developed in the vicinity of a surface boundary across central Iowa. Tall and skinny CAPE profiles were not supportive of severe weather but did allow for a couple of funnel cloud reports across central Iowa. Localized pockets of heavy rain resulted in areas receiving nearly 2 inches of rain in an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 1:37 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 237 PM CDT Sat Jun 27 2020 .DISCUSSION.../Tonight through Saturday/ Issued at 237 PM CDT Sat Jun 27 2020 A weak boundary across central/southern Iowa this morning continued to lift north across the state this afternoon. With ongoing convection, the boundary has become diffuse with new development bubbling along new outflow boundaries as older storms ebb. GOES Day Cloud Phase Distinction depicts several of these boundaries within the cumulus field. While there is sufficient instability across the area, lack of shear will inhibit storms from becoming very organized through the rest of the afternoon. Overnight a weak shortwave lifting off the Rockies and across the central plains will pair with an increasing LLJ (though not completely into IA) which should allow for another round of storms into the area overnight into Sunday AM. These will continue to lift north through midday. Meanwhile convection across the central plains today should help to enhance a shortwave that will move into northwest Iowa late Sunday afternoon and evening. Muggy conditions will lend to substantial instability across the area, though a weak cap could initially limit updraft strength. Shear will be modest, but at 20 to 30 kts enough to support a few strong to severe storms. CAMs indicate upscale growth through the evening and into the overnight hours, likely riding the lingering weak boundary across the state. Large hail and damaging winds will be the main threats, however soundings indicate eff SRH of > 150 supporting some tornado threat. Upper level ridging will remain in place across the area though the rest of the week, making for a hot and humid week as gulf moisture streams north. A messy pattern somewhat reminiscent of an omega block sets up with closed upper lows across the pacific northwest and New England this week. Models indicate several embedded shortwave troughs moving across the area off the western low through the week, however timing and placement has been inconsistent between models. Much of the convective initiation will depend heavily on previous day development and placement of mesoscale boundaries, making it difficult to determine windows for dry periods between systems. For now there are low end thunderstorm chances throughout the upcoming week, and this will be narrowed as models come into agreement. With the ridge axis across Iowa allowing for southerly flow to usher in heat and gulf moisture, afternoon highs in the upper 80s to low 90s and overnight lows in the low 70s are forecast. Dew points will remain in the low to mid 70s, resulting in heat indices in the upper 90s to near 100 which raises some heat safety concerns. The pattern begins to break down by the end of the week which could offer some relief in the form of decreased humidity, but afternoon highs will remain quite warm. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1237 PM CDT Sat Jun 27 2020 VFR conditions will remain in place through much of the TAF period. There is considerable uncertainty in thunderstorm development this afternoon/evening, with latest trends indicating development very isolated. If storms develop, KDSM/KOTM most likely to be impacted. A secondary wave will develop towards daybreak, again impacting KDSM/KOTM. Northern extent of this is uncertain into late morning and will be addressed at other sites in future updates. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 236 PM CDT Sat Jun 27 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-281945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 236 PM CDT Sat Jun 27 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered rain showers and a few isolated thunderstorms are possible through this afternoon and evening. There is a marginal risk for a severe storm across the south. Thunderstorms may produce heavy rainfall, small hail, and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be rain shower and thunderstorms nearly every day this upcoming week across the area. Not all locations will see activity each day though. There is a severe weather threat for Sunday late afternoon through the evening. Thunderstorms Sunday will have the ability to produce larger hail, damaging wind gusts, and an isolated tornado. Locally heavy rainfall is also possible with thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter reports will be if and when severe weather develops.
The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 funnel cloud, 1 heavy rain. Local standard time, as filed.
Public report via social media of 1.9 inches of rain between 4:45pm and 5:45pm CDT.
Law enforcement reported funnel cloud near Halbur.
Trained spotter reports seeing a funnel cloud just north of Manning, Iowa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898641, 898642, 898643.